Alert archive / Minnesota / Beach Hazards Statements in 2023
Beach Hazards Statement 4, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Jun 6, 2023, 2:42 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Jun 6, 2023, 10:00 AM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jun 6, 2023, 2:42 AM CDT (07:42 UTC)
- In effect from
- Jun 6, 2023, 10:00 AM CDT
- Expired
- Jun 6, 2023, 9:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 7.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
293 WHUS43 KDLH 060742 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 242 AM CDT Tue Jun 6 2023 MNZ037-WIZ001-070145- /O.NEW.KDLH.BH.S.0004.230606T1500Z-230607T0200Z/ Carlton and South St. Louis-Douglas- 242 AM CDT Tue Jun 6 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM CDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous swimming conditions are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * WHERE...Minnesota Park Point and Wisconsin Point Beaches. * WHEN...From 10 AM CDT this morning through this evening. * IMPACTS...High wave action can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. * ADDITIONAL DETAILS... Northeast winds of 10 to 15 mph with gusts up to 25 mph are expected, with waves of 2 to 4 feet. Winds and waves will be highest in the afternoon and early evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$
1 follow-up statement
910 WHUS43 KDLH 070153 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 853 PM CDT Tue Jun 6 2023 MNZ037-WIZ001-070300- /O.EXP.KDLH.BH.S.0004.000000T0000Z-230607T0200Z/ Carlton and South St. Louis-Douglas- 853 PM CDT Tue Jun 6 2023 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM CDT THIS EVENING... Waves are decreasing due to lowering winds, therefore rip currents are no longer expected. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 6, 12:25 AM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jun 6, 12:25 AM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1225 AM CDT Tue Jun 6 2023 .DISCUSSION...(This evening through Sunday) Issued at 237 PM CDT Mon Jun 5 2023 Summary: Cooler temperatures but still mainly dry pattern will continue for the rest of the week. A more active pattern possible next week. Storms are starting to form over north central Minnesota where instability is greatest behind a slow moving cold front and are expected to move south through this afternoon and evening. No severe storms are expected, as we are lacking deep forcing and shear with these storms which will likely lead to pulse thunderstorms, much like we've had in the previous week. However, precipitable water greater than one inch could cause heavier rainfall and some nuisance ponding where these scattered storms form. Instability is expected to deplete as the sun sets, and storms should end in our area overnight. A similar pattern is expected for Tuesday, but the best instability and moisture will be to the west of our CWA, therefore limiting chances for showers and thunderstorms in our area except for a thunderstorm or two around the Brainerd Lakes area. Continued elevated northeast flow at the head of Lake Superior will likely lead to high rip current risk at the Minnesota and Wisconsin Point Beaches. Hi-res model guidance is showing some hint of precipitation over the Northland Wednesday morning, but opted to leave the forecast dry during that time period with the lack of precipitation signals from global model guidance. The forecast will remain dry through Thursday as we stay under the influence of a trapped high pressure over the Northern Plains, with near critical fire weather conditions possible both Wednesday and Thursday with areas of low surface RH in the Minnesota Arrowhead and across most of northwestern Wisconsin. For the weekend, global models show a shortwave upper level trough moving over the Great Lakes region, breaking the ridge block and bringing the chance for more widespread, albeit light, precipitation across the CWA. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1225 AM CDT Tue Jun 6 2023 VFR to MVFR haze and mist at most terminals early this morning will continue for the next couple hours before pushing west and out of the area. Some area showers are possible at BRD this morning before sunrise, with an isolated thunderstorm as well. Conditions should return to all VFR for all terminals later this morning and persist through the TAF period. Winds out of the east-northeast will build again this afternoon like they did yesterday, with the best chance for gusts of 15 knots or greater at DLH. && .MARINE... Issued at 237 PM CDT Mon Jun 5 2023 Marine fog that formed this morning is expected to continue into the evening. Confidence is low on the longevity of the fog, but it should clear either tonight or by midday Tuesday. A Dense Fog Advisory is in effect for all near shores. Elevated northeast winds will continue through Wednesday, bringing the possibility for Small Craft Advisories in the afternoons, especially for the head of Lake Superior. && .PRELIMINARY POINT TEMPS/POPS... DLH 51 66 48 66 / 10 10 10 0 INL 58 82 52 75 / 10 10 10 10 BRD 58 81 53 79 / 30 30 20 10 HYR 55 80 51 79 / 10 10 10 0 ASX 46 65 43 68 / 10 10 0 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...Dense Fog Advisory until noon CDT today for LSZ121-140>148-150. && DISCUSSION...Kossen AVIATION...Levens MARINE...Kossen
Hazardous weather outlook, Jun 5, 9:17 PM CDT, 5 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 917 PM CDT Mon Jun 5 2023 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-070230- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 917 PM CDT Mon Jun 5 2023 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Isolated showers and a few storms will linger the rest of this evening west of the Iron Range. An Air Quality Alert is in effect for a large portion of our area through Tuesday afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Drier conditions with gusty east to northeast winds are forecast Tuesday and Wednesday which may create near critical fire weather conditions. Strong northeast winds will likely create a threat of rip currents on Tuesday for areas near the Twin Ports, including the beaches of Duluth and Superior. Isolated thunderstorm chances will be present here and there through the week. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed this afternoon or tonight. LSZ121-140>148-150-070230- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 917 PM CDT Mon Jun 5 2023 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Areas of fog will be possible at times tonight, with visibilities to around 1 to 2 nautical miles. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Areas of fog will also linger into Tuesday morning, with visibilities to around 1 to 2 nautical miles. Another period of 20 to 25 knot northeast winds are possible Tuesday afternoon. A Small Craft Advisory may be needed on Tuesday. Rothstein More information may be obtained at the following web address: http://www.weather.gov/duluth
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 2:43 AM CDT | Small Craft Advisory | DLH | 17 hr |
Nearby
Beach Hazards Statements in Minnesota, 2023Beach Hazards Statements in Wisconsin, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.